New Jersey, 2016

Flash Flood and Flood in New Jersey, July 8, 2016

July 8, 2016 · NWS PHI · 20 events in 5 counties and zones

A stationary frontal boundary was present over the region on the 8th. This allowed for the development of showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A stationary frontal boundary was present over the region on the 8th. This allowed for the development of showers and thunderstorms. Heavy rainfall along with strong to severe thunderstorms occurred formed as instability grew in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 8, 2:33 PM EST, 17 minutes earlier.

Area forecast discussion, Jul 8, 2:33 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
333 PM EDT FRI JUL 8 2016

.SYNOPSIS...
A cold front, currently over the Great Lakes will slide through our
region late Saturday. After that, high pressure builds over our
region early next week. By mid week, the high shifts offshore as
another hot and humid air mass moves into our region for the
remainder of the work week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Convection will move offshore late this evening. In the meantime,
the main threat will continue to be heavy rainfall and locally
gusty winds. The Excessive Heat Warning for the Wilmington-Philadelphia-
Trenton urban corridor will be allowed to expire at 6 PM. Some
additional showers and thundershowers are possibly overnight,
mainly far southern NJ and Delmarva, as another shortwave moves
across this region. Otherwise, some patchy fog is possible,
particularly where rainfall occurred.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Additional showers and thunderstorms are likely Saturday
afternoon, with the area under a marginal risk. The main concern
continues to be gusty winds and locally heavy rainfall.
Temperatures will be slightly cooler compared to Friday, with
continued high humidity. Heat indices are expected to be generally
in the low to mid 90s, low enough to preclude the need for an heat
advisory or excessive heat warning.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Once the cold front clears the region Saturday night, we'll be in
for a welcome, albeit temporary pattern change until mid week when
heat, humidity and thunderstorm chances return.

Sunday through Tuesday...in the wake of the cold front, a cooler and
drier air mass will move over our region through this period. The
surface high building over the region will keep conditions mostly
dry through this period. A slight warming trend is possible on
Tuesday as 1000 to 500 mb thicknesses increase in response to the
approaching upper level ridge.

Wednesday through Friday...Surface high should slide offshore by
late in the day on Tuesday. On Wednesday or Wednesday night, a weak
warm front should slide through the region from West to East,
bringing a hot and humid air mass back to our region. As with the
last few days, this could bring isolated to scattered thunderstorms
each afternoon. However, in general there are no major features to
suggest a widespread precip event through this time, unless the next
cold front arrives earlier than anticipated (now forecast to arrive
Friday night).

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...MVFR/IFR at times with evening showers and thunderstorms.
MVFR is possibly as low clouds advect into the region, and we cannot
rule out patchy fog as well.

Saturday...VFR after low clouds clear out early in the morning. Similar
to Friday, MVFR/IFR possible in afternoon showers and
thunderstorms.

Outlook...

Sunday through Tuesday...Mostly VFR conditions expected.

Wednesday...Isolated to scattered thunderstorms are possible during
the afternoon. Otherwise, VFR conditions are anticipated.

&&

.MARINE...
Winds and seas should remain well below Small Craft Advisory criteria
Friday night into Saturday.

Outlook...

Saturday through Wednesday...winds and seas should stay below SCA
criteria through this period.

RIP CURRENTS: Based on the expected wind, wave and swell conditions,
we are anticipating a low risk for the development of dangerous
rip currents for Saturday along the New Jersey shore and at the
Delaware Beaches.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Excessive Heat Warning until 6 PM EDT this evening for PAZ070-
     071-102-104-106.
NJ...Excessive Heat Warning until 6 PM EDT this evening for NJZ015-
     017>019.
DE...Excessive Heat Warning until 6 PM EDT this evening for DEZ001.
MD...None.
MARINE...None.

&&

Synopsis...Johnson
Near Term...Franck
Short Term...Franck
Long Term...Johnson
Aviation...Franck/Johnson
Marine...Franck/Johnson
Hazardous weather outlook, Jul 8, 2:23 PM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
323 PM EDT FRI JUL 8 2016

DEZ002>004-MDZ008-012-015-019-020-NJZ001-007>010-012>014-016-020>027-
PAZ054-055-060>062-101-103-105-091930-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS-
323 PM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME THUNDERSTORMS THROUGH THIS EVENING COULD PRODUCE STRONG WINDS
AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SOME THUNDERSTORMS THAT DEVELOP ON SATURDAY CAN PRODUCE LOCALLY
STRONG WINDS AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TOMORROW
AFTERNOON.

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-091930-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-
PHILADELPHIA-EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS-
323 PM EDT FRI JUL 8 2016

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

SOME THUNDERSTORMS THROUGH THIS EVENING COULD PRODUCE STRONG WINDS
AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SOME THUNDERSTORMS THAT DEVELOP ON SATURDAY CAN PRODUCE LOCALLY
STRONG WINDS AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TOMORROW
AFTERNOON.

ANZ430-431-450>455-091930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
323 PM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME THUNDERSTORMS THROUGH THIS EVENING COULD PRODUCE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SOME THUNDERSTORMS THAT DEVELOP ON SATURDAY CAN PRODUCE LOCALLY
STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TOMORROW
AFTERNOON.

In the hours before

Special weather statement, Jul 8, 12:30 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
130 PM EDT FRI JUL 8 2016

DEZ001-MDZ008-NJZ001-007>010-015>019-021-022-027-PAZ054-055-060>062-
070-071-101>106-082015-
NEW
CASTLE-CECIL-SUSSEX-SOMERSET-MORRIS-ATLANTIC-HUNTERDON-MERCER-WARREN-
CAMDEN-SALEM-CUMBERLAND-SOUTHEASTERN BURLINGTON-NORTHWESTERN
BURLINGTON-GLOUCESTER-CARBON-NORTHAMPTON-PHILADELPHIA-LEHIGH-MONROE-
BERKS-WESTERN MONTGOMERY-WESTERN CHESTER-EASTERN MONTGOMERY-LOWER
BUCKS-EASTERN CHESTER-DELAWARE-UPPER BUCKS-
130 PM EDT FRI JUL 8 2016

...STRONG THUNDERSTORMS CURRENTLY MOVING THROUGH THE HARRISBURG
AREA TO AFFECT THE DELAWARE VALLEY LATER THIS AFTERNOON...

AT 125 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS MOVING THROUGH
THE HARRISBURG AREA. IF THEY MAINTAIN THEIR CURRENT SPEED, THEY'LL
MOVE ACROSS BERKS COUNTY BETWEEN 230 AND 330 PM, THE LEHIGH VALLEY
BETWEEN 300 AND 400 PM, AND MAKE IT INTO THE DELAWARE VALLEY AROUND
530 OR 600 PM.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH
CLOUD TO GROUND LIGHTNING. IN ADDITION, SOME OF THE MORE INTENSE
STORMS ARE PRODUCING HEAVY RAIN. PONDING ACROSS LOW-LYING OR POOR
DRAINAGE AREAS WILL BE POSSIBLE AS THE STORMS MOVE THROUGH YOUR AREA.

MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION. THE STORMS MAY INTENSIFY
NECESSITATING SEVERE THUNDERSTORM OR FLASH FLOOD WARNINGS.

LAT...LON 4057 7602 4074 7576 4091 7599 4123 7554
      4125 7513 4108 7503 4131 7477 3947 7478
      3947 7554 3962 7557 3972 7551 3959 7560
      3959 7557 3947 7560 3947 7600 3972 7623
      3972 7614 3973 7610 4014 7588 4049 7643
TIME...MOT...LOC 1719Z 271DEG 24KT 4086 7683 3996 7681

KRUZDLO
Special weather statement, Jul 8, 2:08 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
308 PM EDT FRI JUL 8 2016

NJZ008-081945-
MORRIS-
308 PM EDT FRI JUL 8 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORRIS COUNTY...

AT 307 PM EDT...A STRONG THUNDERSTORM WAS OVER MORRISTOWN. THE STORM
WAS NEARLY STATIONARY.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...MADISON...FLORHAM PARK...EAST HANOVER...CHATHAM...
ROCKAWAY...MORRIS PLAINS...MENDHAM...MOUNTAIN LAKES...
PARSIPPANY AND HANOVER TOWNSHIP.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. A FLOOD ADVISORY IS ALREADY IN EFFECT FOR THE AREA.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING
CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER
INSIDE A BUILDING OR VEHICLE.

LAT...LON 4082 7434 4079 7437 4076 7438 4075 7436
      4074 7437 4070 7442 4080 7461 4090 7450
      4084 7433
TIME...MOT...LOC 1907Z 319DEG 2KT 4080 7446

JRK
Special weather statement, Jul 8, 2:25 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 PM EDT FRI JUL 8 2016

NJZ013-019-020-027-PAZ106-082000-
OCEAN-WESTERN MONMOUTH-SOUTHEASTERN BURLINGTON-NORTHWESTERN
BURLINGTON-LOWER BUCKS-
325 PM EDT FRI JUL 8 2016

...STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL OCEAN... BURLINGTON
AND SOUTHEASTERN BUCKS COUNTIES...

AT 323 PM EDT...STRONG THUNDERSTORMS WAS ALONG A LINE EXTENDING FROM
NEAR BORDENTOWN TO NEAR TABERNACLE...AND MOVING SLOWLY SOUTHEAST AT
5 MPH.

LOCATIONS IMPACTED INCLUDE...
TRENTON...FLORENCE...BURLINGTON...BRISTOL...MOUNT HOLLY...
TABERNACLE...SHAMONG...BORDENTOWN...PRESIDENTIAL LAKES ESTATES...
TULLYTOWN...LANGHORNE...PEMBERTON...WRIGHTSTOWN...LEVITTOWN...
BROWNS MILLS...CHATSWORTH...FLORENCE-ROEBLING...COLUMBUS...
PENN STATE FOREST AND GEORGETOWN.

WIND GUSTS OF 40 TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.

TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO
OCCURRING WITH THESE STORMS. THE HEAVY RAINFALL MAY CAUSE LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3963 7451 3980 7484 3995 7470 4002 7486
      4020 7496 4020 7476 4015 7472 4019 7470
      4014 7462 4013 7458 3996 7454 3995 7448
      3977 7442
TIME...MOT...LOC 1923Z 310DEG 8KT 4011 7472 3983 7462

JRK
Special weather statement, Jul 8, 2:35 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 PM EDT FRI JUL 8 2016

DEZ001-MDZ008-082000-
NEW CASTLE-CECIL-
335 PM EDT FRI JUL 8 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN NEW CASTLE AND CECIL
COUNTIES...

AT 335 PM EDT...A STRONG THUNDERSTORM WAS OVER CHARLESTOWN...OR 7
MILES EAST OF HAVRE DE GRACE...MOVING EAST AT 20 MPH.

WIND GUSTS OF 40 TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEWARK...MIDDLETOWN...ELKTON...HAVRE DE GRACE...NORTH EAST...
DELAWARE CITY...CHARLESTOWN...CAYOTS...BEAR...BOHEMIAS MILLS...
PLEASANT HILL...ANDORA...WOODLAWN...WARWICK...HOLLYWOOD BEACH...
APPLETON...GLASGOW...CHERRY HILL...BAY VIEW AND MOUNT PLEASANT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3973 7564 3958 7561 3939 7567 3946 7600
      3952 7598 3955 7603 3955 7609 3966 7612
TIME...MOT...LOC 1935Z 268DEG 19KT 3955 7597

JRK
Special weather statement, Jul 8, 2:42 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
342 PM EDT FRI JUL 8 2016

NJZ001-008-082015-
SUSSEX-MORRIS-
342 PM EDT FRI JUL 8 2016

...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTH CENTRAL
SUSSEX AND WEST-CENTRAL MORRIS COUNTIES...

AT 342 PM EDT...A STRONG THUNDERSTORM WAS OVER BUDD LAKE...OR 12
MILES SOUTH OF NEWTON...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF 40 TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...DOVER...HOPATCONG...HACKETTSTOWN...BOONTON...WHARTON...
ROCKAWAY...MORRIS PLAINS...MOUNT ARLINGTON...MENDHAM...
MOUNTAIN LAKES...STANHOPE...NETCONG...CHESTER...VICTORY GARDENS...
ANDOVER...SUCCASUNNA...SUCCASUNNA-KENVIL...BUDD LAKE AND LONG VALLEY.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4075 7452 4074 7455 4075 7455 4076 7458
      4073 7469 4083 7484 4086 7480 4088 7481
      4091 7477 4092 7478 4098 7474 4090 7441
TIME...MOT...LOC 1942Z 299DEG 10KT 4087 7471

JRK

The radar

The Philadelphia radar (KDIX), 104 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 8 heavy rain, 2 hail, 1 flood, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Morris

When
July 8, 2:50 PM EST
Where
Morris County, 0.87 mi NW of Succasunna
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
40.860, -74.660

Trees taken down by thunderstorm wind gusts.

Hail, Morris

When
July 8, 2:52 PM EST
Where
Morris County, 0.87 mi SW of Budd Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
40.870, -74.740

Hail from a thunderstorm was measured at .75 inches.

Thunderstorm Wind, Morris

When
July 8, 2:55 PM EST
Where
Morris County, 0.87 mi SW of Budd Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.870, -74.740

Multiple trees taken down due to thunderstorm winds.

Hail, Morris

When
July 8, 3:00 PM EST
Where
Morris County, 0.52 mi W of Flanders
Measured
0.75 in hail
Reported by
Social Media
Coordinates
40.850, -74.690

Hail from a thunderstorm was estimated at .75 inches.

Thunderstorm Wind, Morris

When
July 8, 3:00 PM EST
Where
Morris County, 2.07 mi S of Budd Lake
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
40.850, -74.730

Several trees and power wires taken down due to thunderstorm wind gusts.

Thunderstorm Wind, Morris

When
July 8, 3:00 PM EST
Where
Morris County, 0.52 mi W of Flanders
Measured
52 kt (60 mph) estimated gust
Reported by
River/Stream Gage
Coordinates
40.850, -74.690

Several trees taken down due to thunderstorm winds.

Thunderstorm Wind, Morris

When
July 8, 3:06 PM EST
Where
Morris County, 0.87 mi NW of Chester
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
40.790, -74.690

Several trees taken down due to thunderstorm winds.

Thunderstorm Wind, Morris

When
July 8, 3:10 PM EST
Where
Morris County, 1.05 mi E of Mendham
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
40.780, -74.600

Several trees taken down due to thunderstorm winds.

Thunderstorm Wind, Atlantic

When
July 8, 3:40 PM EST
Where
Atlantic County, 1.74 mi SE of Weekstown
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.560, -74.600

Tree limbs downed due to thunderstorm wind gusts.

Thunderstorm Wind, Atlantic

When
July 8, 3:45 PM EST
Where
Atlantic County, 1.07 mi E of Cologne
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.500, -74.610

Large tree limbs taken down due to thunderstorm wind gusts.

Flood, Somerset

When
July 8, 4:08 PM EST to 6:08 PM EST
Where
Somerset County, 1.38 mi S of Green Knoll to 0.83 mi SSE of Green Knoll
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.600, -74.620

Flooding was reported in low-lying areas due to heavy rainfall from thunderstorms.

Heavy Rain, Hunterdon

When
July 8, 4:20 PM EST
Where
Hunterdon County, 1.05 mi W of Pleasant Run
Reported by
Trained Spotter
Coordinates
40.570, -74.800

Two and a half inches fell within a hour with a thunderstorm.

Heavy Rain, Burlington

When
July 8, 7:00 PM EST
Where
Burlington County, 0.53 mi E of Mt Laurel
Reported by
Trained Spotter
Coordinates
39.930, -74.890

Two and a half inches of rain fell due to thunderstorms.

Heavy Rain, Burlington

When
July 8, 7:00 PM EST
Where
Burlington County, 0.87 mi NE of Willingboro
Reported by
Mesonet
Coordinates
40.040, -74.870

Over two inches fell due to thunderstorms.

Flash Flood, Atlantic

When
July 8, 7:30 PM EST to 10:30 PM EST
Where
Atlantic County, 1.74 mi SE of Weekstown to 1.32 mi SSW of Weekstown
Cause
Heavy Rain
Reported by
Social Media
Coordinates
39.560, -74.600

Heavy rainfall from thunderstorms led to quick water rises on roads with water several inches deep.

Heavy Rain, Atlantic

When
July 8, 8:00 PM EST
Where
Atlantic County, 2.54 mi WSW of Sweetwater
Reported by
Mesonet
Coordinates
39.600, -74.670

Over two inches of rain fell due to thunderstorms.

Heavy Rain, Atlantic

When
July 8, 8:59 PM EST
Where
Atlantic County, 0.69 mi N of (Acy)atlantic City A
Reported by
ASOS
Coordinates
39.460, -74.580

Three and a half inches of rain fell from thunderstorms.

Heavy Rain, Burlington

When
July 8, 9:00 PM EST
Where
Burlington County, Indian Mills
Reported by
Mesonet
Coordinates
39.780, -74.730

Just over two inches of rain fell due to thunderstorms.

Heavy Rain, Somerset

When
July 8, 9:00 PM EST
Where
Somerset County, 2.71 mi WSW of Peapack
Reported by
Mesonet
Coordinates
40.710, -74.720

Two and a half inches of rain fell due to thunderstorms.

Heavy Rain, Atlantic

When
July 8, 9:05 PM EST
Where
Atlantic County, 2.14 mi NNE of Scullville
Reported by
Mesonet
Coordinates
39.360, -74.640

Almost three inches of rain was measured with thunderstorms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2016Every state in 2016This day in weather historyWarnings in New Jersey, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636298, 635786, 636303, 635787, 636299, 636304, 636300, 636301, 636297, 636296, 636316, 635788, 635789, 635790, 635784, 635792, 635793, 635794, 636305, 636295.